Weight gain and weight loss are two side effects on opposite ends that can occur when taking cancer medication. Following your physician’s orders on maintaining a healthy weight is important. If you lose too much weight, you may not be able to tolerate as much treatment or not tolerate treatment as well. Gaining too much weight may have other effects on your health. There are some management techniques that can help you maintain a healthy weight during your GIST treatment.

  • Monitor how well your clothes fit. If your clothes fit too loosely, you may not be eating enough. If your clothes are fitting too tight, keep track of what you are eating and how much exercise/activity you have been getting. Also take note if your feet and or ankles seem to be swollen, as this may be a sign of fluid retention. If you suspect you are retaining fluid, be sure to tell your doctor at your next visit.
  • Note if you are having any side effects from the medications you are taking (e.g., eating more or less, dehydration, diarrhea), and discuss this with your doctor.

Here are some tips for coping with weight change:

If You Are Gaining Weight:

  • Try substituting low calorie nutritious foods such as vegetables, fruits, low fat cheeses as you can tolerate them.
  • Avoid eating sweets, simple sugars and refined flour.
  • Exercise ONLY if your physician says that you are healthy enough.
  • Become involved in activities so that you do not always concentrate on your hunger.
  • Work with a dietician or nutritionist to help you create a healthy, fulfilling meal plan.
  • Drink plenty of water (check with your physician about the proper amount of fluid intake for you).

If Your Body is Retaining Fluid, try the Following Tips to Keep Fluid Retention at a Minimum:

  • Elevate your feet whenever possible.
  • Do not stand on your feet for long periods of time.
  • Do not wear tight clothes or shoes.
  • Do not cross your legs.
  • Reduce your salt intake.
  • Wear pantyhose.

If You Are Losing Weight:

  • Consult with your physician to treat side effects (e.g., diarrhea, anxiety, vomiting, dehydration) that may be causing your weight loss.
  • Notify your doctor of any weight loss of more than five pounds in a week.
  • Increase calorie intake by eating high-protein, high-calorie foods.
  • Eat small meals more frequently throughout the day.
  • Try new foods.

Any changes in weight should and must be discussed with your doctor. There are drugs available to help control any side effects that may be making you unable to eat or to help you better absorb your food. Your physician can also prescribe pills to help deal with fluid retention if the problem is severe enough. Therefore, discuss these options with your doctor.

Helpful Sites

LRG Team
Author: LRG Team